Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 27, 1998, 7:01 PM CST for DeWitt County, McLean County, Illinois. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 7:01 PM CST (01:01 UTC)
- Expired
- Mar 27, 1998, 8:00 PM CST
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties DeWitt County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 7:20 PM CST | Thunderstorm Wind | Clinton, IL | Thunderstorm winds blew down numerous power lines in Clinton. No damage estimate was available. |
| Mar 27, 7:32 PM CST | Thunderstorm Wind 54 | Bloomington, IL | Numerous large tree limbs were blown down. One fell down onto an unoccupied car, causing the roof to cave in. No injuries were reported and no damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 6:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 280101 RRA SVRSPI ILC039-113-123-175-203-280200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 701 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR DE WITT COUNTY IN CENTRAL ILLINOIS MARSHALL COUNTY IN CENTRAL ILLINOIS MCLEAN COUNTY IN CENTRAL ILLINOIS STARK COUNTY IN CENTRAL ILLINOIS WOODFORD COUNTY IN CENTRAL ILLINOIS * UNTIL 800 PM CST * SOME LOCATIONS AFFECTED TOULON LACON BLOOMINGTON CLINTON * AT 700 PM CST LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTH OF GALESBURG TO PEORIA TO LINCOLN...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 27, 2:10 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CST FRI MAR 27 1998 SVRL THINGS TO CONSIDER THIS FCST PERIOD. FIRST AND FOREMOST IS PSBLTY OF STG/SVR TSRA IN ILX FA THIS EVE INTO TONIGHT. WV LOOP INDICATES UPR LVL CIRCULATION NR SW KS/OK BORDER LIFTING TO THE NE. THIS UPR LVL LOW WILL CONT TO RAPIDLY LIFT TWD THE MS RIVER VALLEY AND DURING THE EVE. MARGINALLY UNSTABLE AIR OVR THE REGION NOW WITH LI/S NEAR ZERO WILL BECOME A BIT MORE UNSTABLE AS UPR SYSTEM AND ITS ASSOC DIVERGENCE APPCHS. MOISTURE IS SOMEWHAT LIMITED WITH SFC DEW PTS IN MID 50S AND LTL MOISTURE UPSTREAM TO ADVECT IN. INCRSG BL WINDS HOWEVER WILL PRODUCE A NARROW BAND OF MAX MOISTURE CONVERGENCE FROM RFD-ILX-PAH BY LATE EVE. THIS LLJ IS PROGD TO INCRS TO 60-70 KTS THIS EVE...WITH 80 KTS+ IN THE MID LEVELS. AS I MENTIONED IN YESTERDAYS AFD...THESE STG DYNAMICS SHOULD BE ENUF TO OFFSET MINIMAL INSTABILITY. ALL OF THESE INGREDIENTS PLUS STG UNIDIRECTIONAL FLOW POINTS TO A NARROW SQUALL LINE/BOW ECHO. WITH GRADIENT WINDS ALRDY VERY STG AND AFOREMENTIONED INCREASE IN LOW/MID LEVEL WINDS IT WONT TAKE MUCH OF A THUNDERSTORM TO TRANSPORT 50KTS OF DAMAGING WINDS TO THE SFC. RCMND CONTG MENTION OF PSBL SVR STORMS IN MUCH OF CENT IL ALNG AND WEST OF A BMI-DEC-EFFINGHAM LINE. AS SHORTWAVE RAPIDLY SHEARS TO THE NE...IT AND ITS ASSOC DYNAMICS WILL WEAKEN AND SHIFT EAST. DUE TO THIS AND WEAK INSTABILITY...DO NOT THINK XTRM ERN IL WILL BE AFFECTED BY SVR THREAT OVERNIGHT. NEXT THING TO CONSIDER IS GOING WIND ADVISORY FOR EARLY TONIGHT. RCMND KEEPING IT IN PLACE FOR EARLY TONIGHT. TIGHT GRADIENT TO HOLD STRONG THROUGH THE EVENING AS SFC LOW IN CENT PLAINS TRACKS TWD UPR MIDWEST KEEPING ASSOC FNTL BNDRY TO OUR WEST. FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI. PIA 56/72 +0 SPI 56/74 +0 DEC 57/73 +0 CMI 58/73 +1 LWV 60/73 +2 MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:02 PM CST | Severe Thunderstorm Warning | ILX | Morgan | 28 min |
| Mar 27, 6:10 PM CST | Severe Thunderstorm Warning | ILX | Mason, Menard, Sangamon | 35 min |
| Mar 27, 6:10 PM CST | Severe Thunderstorm Warning | ILX | Fulton | 35 min |
| Mar 27, 6:35 PM CST | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 40 min |
| Mar 27, 6:35 PM CST | Severe Thunderstorm Warning | ILX | Knox, Peoria | 40 min |
| Mar 27, 6:45 PM CST | Tornado Warning | ILX | Sangamon | 30 min |
| Mar 27, 6:50 PM CST | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 55 min |
| Mar 27, 7:01 PM CST | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 59 min |
| Mar 27, 7:01 PM CST | Severe Thunderstorm Warning | ILX | Stark | 59 min |
| Mar 27, 7:24 PM CST | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 36 min |
| Mar 28, 12:39 AM CST | Severe Thunderstorm Warning | ILX | Jasper | 36 min |
| Mar 28, 4:03 AM CST | Severe Thunderstorm Warning | ILX | Shelby | 57 min |
| Mar 28, 5:39 AM CST | Tornado Warning | ILX | Coles | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.